Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Charleston, WV

May 9, 2003Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2003, 5:44 PM EDT for Washington County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 5:44 PM EDT (21:44 UTC)
Expired
May 9, 2003, 6:15 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WUUS51 KRLX 092144
SVRRLX
OHC167-092215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 615 PM EDT...

* AT 538 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES EAST OF AMESVILLE...OR ABOUT 7 MILES SOUTH OF
  CHESTERHILL...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE FLEMING AND MARIETTA.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3947 8176 3935 8187 3924 8171 3937 8154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:35 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 9, 3:35 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT FRI MAY 9 2003

TONIGHT AND SATURDAY...

WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF
AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS.  ACTIVITY
STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS.
THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL
MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64.  FOG
ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE.

SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM
THE SOUTHWEST FROM MID-MORNING ON.  SO INCREASED POPS TO LIKELY OVER
ALL AREAS.  PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT
MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN
LINE SATURDAY.  3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A
POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY.

OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT
TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE
LOW TRACKS ACROSS THE UPPER GREAT LAKES.  RESIDUAL CLOUDINESS AND
SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN
TIER OF COUNTIES.

TUESDAY THROUGH FRIDAY...

BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT
CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS
TUESDAY.  HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN
VALLEYS.

MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH
LOW CHANCE POPS.  MORE OR LESS ON OR CLOSE TO MOS.

.RLX...
WV...FLOOD WATCH FOR SATURDAY FOR ZONES
WVZ009>011...WVZ019>020...WVZ029>032...WVZ039>040...WVZ047.

VA...NONE.
KY...NONE.
OH...FLOOD WATCH FOR SATURDAY FOR ZONES OHZ066>067...OHZ075>076.

99/DB/TRM
********************************************************************
1015 AM EDT FRI MAY 9 2003

WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME
WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS.  LINE WILL CONTINUE
TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO
LIKELY ACROSS ENTIRE NORTHERN SECTION.

TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST
INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO.  WORRIED
OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND
INTERACT WITH SW WINDS IN WARM SECTOR.  GIVEN MODERATE INSTABILITY
PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS
PWATS INCREASE TO 1.8 INCHES.  OTHERWISE REST UNCHANGED.

99
********************************************************************
330 AM EDT FRI MAY 9 2003

TODAY THROUGH SATURDAY....

MCS OVER ILLINOIS AND INDIANA WILL CONTINUE TO RIDE ALONG THE WARM
FRONT THIS MORNING.  GFS HAS A PRETTY GOOD HANDLE ON IT AND IT
SHOULD STAY MAINLY NORTH OF CWA. INCREASED POPS TO LIKELY NORTH AND
CHANCE ELSEWHERE...AS PREVIOUS MCS THAT MOVED ACROSS THE SOUTHERN
ZONES TENDED TO MOVE SOUTHEASTWARD AND CURRENT MCS LIKELY TO DO THE
SAME. KEPT CHC POPS IN EVERYWHERE AS SYSTEM EXITS. THE WARM FRONT
WILL BE THE FOCUS AGAIN ON SATURDAY AS YET ANOTHER S/W RIDES ALONG
IT.  CURRENT GRID TEMPS IN LINE WITH SURROUNDING OFFICES AND
GUIDANCE.

SATURDAY NIGHT ON...
VERY LITTLE CHANGE TO PREVIOUS FORECAST. MODELS CONTINUE IN GOOD
AGREEMENT ON COLD FRONT COMING ACROSS CWA DURING THE DAY SUNDAY.
WILL KEEP HIGH CHANCE POPS FOR SUNDAY. ONLY OTHER CHANCE FOR
PRECIPITATION WOULD BE IN THE NORTH ON MONDAY WHERE WEAK WRAPAROUND
OCCURS...AND ON THURSDAY AS THE NEXT SYSTEM APPROACHES.
OTHERWISE...HIGH PRESSURE WILL DOMINATE WITH TEMPERATURES JUST A
LITTLE BELOW NORMAL.

JS/JV
********************************************************************
937 PM EDT THU MAY 8 2003

FOR UPDATE TONIGHT WILL INCREASE POPS TO LIKELY ACROSS THE SOUTH AS
MCS OVER INDIANA AND WESTERN KENTUCKY SLIDES ESE ALONG THE
APPROACHING WARM FRONT.  18Z GFS SEEMS TO HAVE THE BEST HANDLE ON
THE SYSTEM AND SLIDES IT ACROSS THE REGION AROUND 6Z WHICH TIMING
WISE SEEM TO BE IN THE BALL PARK.  WHILE AT THIS TIME DO NOT EXPECT
ANY THING IN THE WAY OF SEVERE WEATHER...HEAVY DOWNPOURS ACCOMPANIED
BY THUNDER AND LIGHTNING ARE POSSIBLE.  TO THE NORTH...HAVE
INCREASED POPS SLIGHTLY WEST OF THE OHIO RIVER ACROSS SE OHIO TOWARD
PARKERSBURG AS CONVECTION OVER MISSOURI AND ILLINOIS MOVES EAST
TOWARD SUNRISE.  NEW MAV GUIDANCE SUGGEST LIKELY POPS...BUT THINK
THE BEST CHANCE WILL BE FROM 12Z ONWARD.  ALSO INCREASED CLOUDS
ACROSS THE REGION AS WELL AS ADJUSTED TEMPERATURES DOWN JUST A HAIR
AS DEWPOINTS HAVE NOT YET RESPONDED TO INCREASED SOUTHWEST FLOW
ALOFT.  OTHERWISE...FORECAST UNCHANGED.

********************************************************************
Hazardous weather outlook, May 9, 4:17 PM EDT, 1 hour 27 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100217-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN SOUTHEAST
OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. LARGE HAIL IS
THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL
REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY. A COLD FRONTAL
PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER.

* FLOOD WATCH FOR SATURDAY OVER PARTS OF SOUTHEASTERN OHIO AND
NORTHERN WEST VIRGINIA..SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 9, 1:48 PM EDT, 3 hours 56 minutes before
091815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT FRI MAY 9 2003

AT 146 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...4 MILES WEST OF BABCOCK STATE PARK...MOVING EAST AT
40 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORM. UNTIL IT EXITS FAYETTE COUNTY BY 215
PM.

THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AS THE STORM
IS BELOW SEVERE LIMITS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

.END / TRM
Local storm report, May 9, 1:51 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
151 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

119 PM     BOOMER                    WV   .50 INCH HAIL
05/09/03   FAYETTE                        EVENT OCCURRED BETWEEN
                                          104 PM AND 119 PM

123 PM     KIMBERLY                  WV   .50 INCH HAIL
05/09/03   FAYETTE                        EVENT OCCURRED BETWEEN
                                          108 PM AND 123 PM

137 PM     KIMBERLY                  WV   .50 INCH HAIL
05/09/03   FAYETTE                        EVENT OCCURRED BETWEEN
                                          122 PM AND 137 PM
Local storm report, May 9, 5:30 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
530 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM     JACKSONVILLE              OH   PEA SIZE HAIL
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          505 PM AND 520 PM

524 PM     GLOUSTER                  OH   .50 INCH HAIL
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          509 PM AND 524 PM

526 PM     JACKSONVILLE              OH   .75 INCH HAIL
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          511 PM AND 526 PM
Local storm report, May 9, 5:34 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
534 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

531 PM     NELSONVILLE               OH   WIND DAMAGE
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          516 PM AND 531 PM
                                          LARGE BRANCHES BROKEN.
Local storm report, May 9, 5:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
539 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

533 PM     GLOUSTER                  OH   .75 INCH HAIL
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          518 PM AND 533 PM

535 PM     NELSONVILLE               OH   .50 INCH HAIL
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          520 PM AND 535 PM

537 PM     NELSONVILLE               OH   1.00 INCH HAIL
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          522 PM AND 537 PM
Local storm report, May 9, 5:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
543 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

540 PM     NELSONVILLE               OH   1.00 INCH HAIL
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          525 PM AND 540 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:58 PM EDTSevere Thunderstorm WarningRLXAthens32 min
May 9, 6:58 PM EDTSevere Thunderstorm WarningRLXAthens32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.